Delaware, 2002

Damaging Wind in Delaware, May 13, 2002

May 13, 2002 · NWS PHI · 1 event in 1 county or zone

A severe thunderstorm knocked down numerous wires in and around Middletown in southern New Castle County. The wires were torn down by fallen trees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A severe thunderstorm knocked down numerous wires in and around Middletown in southern New Castle County. The wires were torn down by fallen trees. About 1,200 Conectiv Energy customers lost power in New Castle County, the last 500 had power restored the afternoon of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 13, 3:40 PM EST, 0 minutes earlier.

Area forecast discussion, May 13, 3:40 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
440 PM EDT MON MAY 13 2002

AFTERNOON SURFACE OBS SHOW A GOOD 30 DEGREE DIFFERENCE ACROSS THE
CWA. TORNADO WATCH BOX VALID UNTIL 700 PM EDT FOR WARM SECTOR ZONES
WITH GOOD SHEAR. WILL KEEP THE FLOOD WATCH GOING UNTIL 1100 PM. WITH
FAST MOVING CONVECTION EXPECTED ACROSS SOUTHERN ZONES COMBINED WITH
THE SANDY SOIL...WILL CONTINUE TO HOLD OFF ON ANY FLOOD WATCH
ISSUANCES FOR THIS AREA.

COLD FRONT TO MOVE OFFSHORE OVERNIGHT. STRONG GRADIENT SETS UP
TOMORROW AND SHOULD GENERATE WIND GUSTS NEAR 35 MPH. H8 TEMPS
PLUMMET AND GO NEGATIVE ACROSS NWRN ZONES. WILL KEEP THE CHANCE OF
SHOWERS GOING TOMORROW ACROSS THE POCONOS AND LEHIGH VALLEY AND
INTRODUCE A CHANCE OF SPRINKLES A LITTLE FURTHER SOUTH IN THE STRONG
CYCLONIC FLOW. FORECAST SOUNDINGS ACROSS THE POCONOS ARE NEARLY
INDICATING NUMBERS WHICH WOULD SUGGEST SNOW SHOWERS. WITH A GOOD
AMOUNT OF MOISTURE HANGING AROUND TOMORROW...WOULD NOT BE SUPRISED
IF QUITE A BIT OF THE CWA GOES MOSTLY CLOUDY BY AFTERNOON. WILL
START TO DRY THINGS OUT TOMORROW NIGHT AND WEDNESDAY.

DID NOT STRAY TOO FAR AWAY FROM MOS/MAV TEMP NUMBERS.

SCA WILL STAY UP FOR THE BAY AND OCEAN WATERS. WILL CONTINUE TO
MENTION MINOR TIDAL FLOODING NORTH OF LITTLE EGG.

FCSTID = 29
MPO   46  55  38  60 / 100  40  20  20
ABE   48  59  41  62 / 100  40  20  20
RDG   50  61  43  64 /  80  30  10  10
PHL   54  63  48  70 /  70  30  10  10
12N   46  55  39  61 / 100  40  20  20
SMQ   50  62  40  68 / 100  30  20  10
TTN   50  62  43  66 /  80  30  10  10
MIV   52  63  43  70 /  70  20  10  10
ACY   54  62  53  67 /  70  10  10  10
ILG   53  63  47  69 /  70  20  10  10
DOV   55  65  51  72 /  70  10  10  10
GED   55  63  51  70 /  70  10  10  10
ESN   55  64  51  71 /  70  10  10  10

.PHI...
DE...TORNADO WATCH UNTIL 700 PM FOR DEZ001>004
     FLOOD WATCH UNTIL 1100 PM FOR DEZ001.

MD...TORNADO WATCH UNTIL 700 PM FOR MDZ008-012-015-019-020
     FLOOD WATCH UNTIL 1100 PM FOR MDZ008.

NJ...TORNADO WATCH UNTIL 700 PM FOR NJZ013>026
     FLOOD WATCH UNTIL 1100 PM FOR NJZ001-
     007>010-012>013-015>020.

PA...TORNADO WATCH UNTIL 700 PM FOR PAZ060-067>071
     FLOOD WATCH UNTIL PAZ054>055-060>062-067>071.

MARINE...SCA DEL BAY AND THE NJ/DE COASTS.

KRUZDLO

In the hours before

Local storm report, May 13, 10:00 AM EST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1100 AM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

550 PM    POMONA                     MD   WIND DAMAGE
05/12/02  KENT                            WIRES DOWN ON
                                          CHURCH

556 PM    CHESTERTOWN                MD   WIND DAMAGE
05/12/02  KENT                            KENT SCHOOL                                        CHURCH
                                          BUILDING DAMAGED                                         W

600 PM    SPRING CITY                PA   WIND DAMAGE
05/12/02  CHESTER                         TREES DOWN

614 PM    WEST VINCENT TWP           PA   WIND DAMAGE
05/12/02  CHESTER                         TREES DOWN

619 PM    WEST CHESTER               PA   TSTM WIND GUST 51KT
05/12/02  CHESTER

625 PM    RIDLEY PARK                PA   WIND DAMAGE
05/12/02  DELAWARE                        TREES AND WIRES DOWN
                                          ALSO IN RIDLEY PK
                                          AND MIDDLETOWN

630 PM    COUNTY WIDE                DE   WIND DAMAGE
05/12/02  KENT                            TREES AND WIRES DOWN
                                          IN SEVERAL LOCATIONS
                                          AROUND THE COUNTY

639 PM    PHILADELPHIA               PA   TSTM WIND GUST 51KT
05/12/02  PHILADELPHIA

650 PM    SOMERDALE                  NJ   SVR TSTM
05/12/02  CAMDEN                          WIND DAMAGE/TREES
                                          WIRES DOWN FROM
                                          GLOUCESTER TWP
                                          TO CHERRY HILL TWP.

650 PM    ALLOWAY                    NJ   WIND DAMAGE
05/12/02  SALEM                           TREES DOWN ALSO
                                          IN QUINTON. ROOF
                                          OFF HOUSE IN
                                          QUINTON

650 PM    WASHINGTON TWP             NJ   WIND DAMAGE
05/12/02  GLOUCESTER                      EST GUST TO 60
                                          MPH. TREES/WIRES
                                          DOWN IN GREENWICH
                                          WOODBURY AND
                                          WENONAH

655 PM    VINELAND                   NJ   WIND DAMAGE
05/12/02  CUMBERLAND                      TREES AND
                                          WIRES DOWN

655 PM    MARLTON                    NJ   WIND DAMAGE
05/12/02  BURLINGTON                      TREES AND
                                          WIRES DOWN
                                          IN EVESHAM AND
                                          TABERNACLE

809 PM    DOVER                      DE   TSTM WIND GUST 74KT
05/12/02  KENT DE

820 PM    GALENA                     MD   WIND DAMAGE
05/12/02  KENT MD                         TREES AND WIRES DOWN

855 PM    VILLAS                     NJ   TSTM WIND GUST 53KT
05/12/02  CAPE MAY

TFG/RNS/JJM
Special weather statement, May 13, 10:14 AM EST, 5 hours 26 minutes before
DEZ001>003-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055-
060>062-067>071-132115-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1114 AM EDT MON MAY 13 2002

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...

A FRONTAL SYSTEM EXTENDING EAST TO WEST ACROSS THE DELAWARE VALLEY
WILL REMAIN NEARLY STATIONARY TODAY DIVIDING A COOL AND WET AIRMASS
TO THE NORTH AND A WARM AND UNSTABLE AIRMASS TO THE SOUTH.

THIS ALREADY UNSTABLE AIRMASS SOUTH OF THE FRONT WILL FURTHER
DESTABILIZE THIS AFTERNOON AS AREAS OF SUNSHINE WARM TEMPERATURES
INTO THE MID 70S TO AROUND 80 DEGREES. THIS WILL IN TURN HELP
TO PRODUCE THUNDERSTORMS...SOME POSSIBLY SEVERE.

FOR THIS REASON...THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS
PLACED DELAWARE EXTREME SOUTHERN NEW JERSEY AND NORTHEAST MARYLAND
UNDER A MODERATE RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. AREAS JUST TO THE NORTH...WHICH INCLUDE EAST CENTRAL AND
SOUTHEAST PENNSYLVANIA...AND THE REST OF NEW JERSEY ARE UNDER A
SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING.

IN ADDITION...A FLOOD WATCH WILL REMAIN IN EFFECT FOR EASTERN
PENNSYLVANIA...A GOOD PORTION OF NEW JERSEY...NORTHERN DELAWARE AND
NORTHEAST MARYLAND.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED FOR THIS AFTERNOON AND
EVENING...KEEP AN EYE TO THE SKY AND AN EAR TO YOUR WEATHER RADIO...
TO LISTEN FOR FURTHER STATEMENTS AS WELL AS ANY WATCHES OR WARNINGS
WHICH MIGHT BE ISSUED.

IF YOU ARE NEAR A COMPUTER...DETAILED WEATHER INFORMATION CAN ALSO
BE FOUND AT THE FOLLOWING ADDRESS BY TYPING IN SMALL LETTERS...
WWW.NWS.NOAA.GOV/ER/PHI.

KRUZDLO
Special weather statement, May 13, 12:45 PM EST, 2 hours 55 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ013>026-PAZ060-067>071-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
145 PM EDT MON MAY 13 2002

...TORNADO WATCH IN EFFECT UNTIL 700 PM...

THE NATIONAL WEATHER SERVICE STORM PREDICTION CENTER HAS ISSUED A
TORNADO WATCH...EFFECTIVE UNTIL 700 PM EDT THIS EVENING. THE TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN EASTERN PENNSYLVANIA...
BERKS...CHESTER...MONTGOMERY...BUCKS...DELAWARE AND PHILADELPHIA.

IN DELAWARE...
NEW CASTLE...KENT AND SUSSEX.

IN NEW JERSEY...
MERCER...MONMOUTH...BURLINGTON...OCEAN...CAMDEN...GLOUCESTER...
ATLANTIC...SALEM...CUMBERLAND AMD CAPE MAY.

IN NORTHEASTERN MARYLAND...
CECIL...KENT...QUEEN ANNES...CAROLINE AND TALBOT.

EARLY THIS AFTERNOON...A LINE OF SHOWERS AND THUNDERSTORMS IS
DEVELOPING FROM SOUTHERN PENNSYLVANIA SOUTHWARD THROUGH CENTRAL
VIRGINIA.  THIS LINE WILL BECOME STRONGER AS IT MOVES NORTHEAST
THROUGH VERY MOIST AND UNSTABLE AIR OVER SOUTHEAST PENNSYLVANIA...
SOUTHERN NEW JERSEY AND THE DELMARVA REGION.  STRONGER THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND LARGE HAIL.  BECAUSE
OF STRONG WIND PATTERNS ALOFT...THERE IS ALSO THE RISK OF TORNADOS
WITH SOME THUNDERSTORMS.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO/TV STATION FOR
THE LATEST UPDATES AND POSSIBLE SEVERE WEATHER WARNINGS.  YOU CAN
ALSO CHECK OUR WEATHER SERVICE WEB SITE AT...
WWW.NWS.NOAA.GOV/ER/PHI

AMC
Local storm report, May 13, 2:00 PM EST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM    BOYERTOWN                  PA   HAIL
05/13/02  BERKS                           0.75 INCH

JJM
Special weather statement, May 13, 2:00 PM EST, 1 hour 40 minutes before
NJZ012>014-020-026-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
300 PM EDT MON MAY 13 2002

...MINOR TIDAL FLOODING IS POSSIBLE AROUND THIS EVENING/S HIGH
TIDE...

TODAY/S ONSHORE WIND FLOW IN COMBINATION WITH THE HIGH ASTRONOMICAL
TIDES ASSOCIATED WITH THE NEW MOON MAY RESULT IN SOME MINOR TIDAL
FLOODING THIS EVENING.  THE TIDAL FLOODING MAY BE ENHANCED BY HEAVY
RAINFALL THAT WILL ACCOMPANY THIS EVENING/S THUNDERSTORMS.

THE MINOR TIDAL FLOODING MAY AFFECT THE COUNTIES OF OCEAN...MONMOUTH
AND MIDDLESEX.

DO NOT PARK YOUR VEHICLE IN A LOCATION THAT IS SUSCEPTIBLE TO TIDAL
FLOODING.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

IOVINO
Local storm report, May 13, 3:00 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
400 PM EDT MON MAY 13 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

235 PM    BOYERTOWN                  PA   HAIL
05/13/02  BERKS                           0.75 INCH

340 PM    LORANE                     PA   FLOODING
05/13/02  BERKS                           FLOODING ALONG
                                          SHELBOURNE ROAD

JJM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New Castle

When
May 13, 3:40 PM EST
Where
New Castle County, Middletown
Measured
52 kt (60 mph)
Reported by
EMERGENCY MANAGER
Coordinates
39.450, -75.733

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2002Every state in 2002This day in weather historyWarnings in Delaware, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300224.